Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Kaletra, Reyataz and cholesterol
Oct 6, 2004

I became infected in August 2003 and started treatment immediately (in a study on early treatment). After four months on Trizivir and Kaletra, my VL went from 280K to undetectable. My CD4 count went from 280 to around 850. I'm fine, except for high cholesterol (about 240). My doctors recommend switching from Kaletra (the source of the high cholesterol) to Reyataz. I have some questions. 1) Why not treat the high cholesterol with one of the drugs for that, and remain on Kaleta? 2)The side effect of Reyataz on bilirubin concerns me. Even if they eyes don't turn yellow, wouldn't the skin color change -- even a little? 3)How about using Lexiva? Is it as effective as Kaletra? Does it have similar negative effects on cholesterol? Thanks. MJB

Response from Dr. Conway

It is certainly possible to treat the elevation of cholesterol while leaving you on Kaletra, but this would add to the number of pills you are taking, the overall complexity of your regimen and expose you to the possibility of side effects of the new drug that would be added.

A change to Reyataz simplifies the regimen (as few as 4 pills or capsules TOTAL/day). It is also highly likely to lead to an improvement in your cholesterol levels. The elevated bilirubin would only occur in a significant manner in 10% of cases, and would be most evident in the eyes. If the eyes are fine, it will not show up in the skin. If it bothers you, it is completely reversible on stopping the medication, and you can always go back to what you were taking before. Also, it is important to note that this does not represent liver toxicity, it is just a chemical thing with the bilirubin.

As for Lexiva, it would be another choice of a low pill count subsitute for Kaletra that will probably lead to a lowering of the cholesterol. It has not yet been studied extensively as substitution therapy, however, but it likely works.



Previous
Dr.Conway,I need your help
Next
Just started Sustiva

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement